Introduction: The endocrine system is often affected in the course of HIV infection. However, hypopituitarism and diabetes insipidus are uncommon disorders in these patients and have been related to drugs, infections of the central nervous system and neoplastic infiltration, in extremely rare cases.
Case report: We present a case of a 42-year-old man with HIV infection known since 2005, but undergoing antiretroviral therapy only since 2010 (emtricitabine/tenofovir and raltegravir), when he was diagnosed with hepatitis C, left parotid MALT-lymphoma, and cerebral toxoplasmosis (treated with pyrimethamine/sulfadiazine). He has also a history of smoking, drug addiction, in a methadone replacement program for 10 years, and hypothyroidism diagnosed for 1 year, medicated with L-thyroxine. The patient was referred to the Endocrinology department by bilateral gynecomastia, loss of libido and erectile dysfunction. When specifically asked he also complained of polydipsia-polyuria. Breast, testicular and thyroid ultrasonography showed no relevant changes, but the hormonal study revealed: central hypothyroidism and hypogonadotropic hypogonadism; normal prolactin levels; slightly decreased IGF-1 and GH levels; normal ACTH, cortisol and tetracosactide test; insulin-induced hypoglycemia test showed normal glucocorticoid reserve. Plasma osmolality was 300 mOsmol/kg and urine osmolality 136 mOsmol/kg. Water deprivation test confirmed central diabetes insipidus. Pituitary MRI showed lack of neurohypophyseal bright signal. He was started on testosterone therapy (250 mg, 3/3 weeks), desmopressin lyophilisate (0.06 mg bid) and maintained L-thyroxine (0.088 mg/day). Currently, he refers a global clinical improvement, but still complains of erectile dysfunction, and was recently medicated with avanafil (100 mg).
Conclusion: The authors describe a rare case of hypopituitarism and diabetes insipidus in a patient with HIV infection of possible multifactorial etiology uncommon complication of cerebral toxoplasmosis and/or side effects of antiretroviral drugs. This case reveals the need to keep in mind the possibility of hypopituitarism in HIV-treated patients and a history of cerebral infection.
20 - 23 May 2017
European Society of Endocrinology